Hail, Carroll
- When
- May 1, 4:05 PM EST to 4:09 PM EST
- Where
- Carroll County, 3 mi E of Carrollton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.670, -85.114
A warm front lifting across the Ohio Valley during the morning brought into the area a very unstable airmass. Numerous thunderstorms developed during the afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A warm front lifting across the Ohio Valley during the morning brought into the area a very unstable airmass. Numerous thunderstorms developed during the afternoon and evening. The environment was favorable for large hail and damaging winds. However, a few boundaries helped to produce localized favorable conditions for tornadoes. In addition, some storms occurred repeatedly over the same areas, causing an increased risk for flash flooding and flooding to occur.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 1, 3:54 PM EST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 454 PM EDT TUE MAY 1 2012 .SYNOPSIS... A DISTURBANCE WILL MOVE THROUGH THIS EVENING ALLOWING FOR SHOWERS AND THUNDERSTORMS. ANOTHER SYSTEM WILL BRING THE CHANCE FOR ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY TO THE AREA FOR WEDNESDAY AND WEDNESDAY NIGHT. HIGH PRESSURE WILL ALLOW FOR DRY CONDITIONS ON THURSDAY. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... AN MCV WILL CONTINUE TO TRACK TO THE EAST TONIGHT. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS INDIANA AND ARE BEGINNING TO DEVELOP AND MOVE INTO OHIO AND NORTHERN KENTUCKY. THE BETTER INSTABILITY IS LOCATED ACROSS THE SOUTHERN HALF OF THE FA. SHEAR IS FAVORABLE ACROSS THIS AREA AS WELL. DAMAGING WINDS...LARGE HAIL...AND A FEW TORNADOES WILL BE POSSIBLE ACROSS THIS AREA. ADDED SEVERE WORDING TO THE FORECAST FOR THIS AREA AS WELL. INSTABILITY IS NOT QUITE AS GOOD ACROSS NORTHERN PORTIONS OF THE FA. THIS AREA HAS ALSO TAKEN LONGER TO WARM UP WITH THE WARM FRONT LIFTING NORTH. A FEW THUNDERSTORMS WILL STILL HAVE THE POSSIBILITY TO REACH SEVERE LIMITS THIS EVENING ACROSS NORTHERN PORTIONS OF THE FA. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE STORMS. MENTIONED THESE THREATS IN THE HWO FOR THIS EVENING. ALTHOUGH THE MAIN SEVERE THREAT WILL BE THIS EVENING ACROSS THE FA...SOME ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY WILL BE POSSIBLE FOR THE OVERNIGHT HOURS. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... SOUTHERLY FLOW WILL ALLOW TEMPERATURES TO RISE INTO THE MIDDLE TO UPPER 80S ON WEDNESDAY. TEMPERATURES WILL BE A FEW DEGREES COOLER ACROSS THE NORTHERN PORTIONS OF THE FA WHERE MORE CLOUD COVER WILL BE PRESENT. A DISTURBANCE WILL WORK ACROSS MAINLY NORTHERN PORTIONS OF THE FA WEDNESDAY INTO WEDNESDAY NIGHT. THIS FEATURE WILL ALLOW FOR SHOWERS AND THUNDERSTORMS ACROSS THIS AREA. A FEW STORMS MAY REACH SEVERE LIMITS ACROSS EXTREME NORTHERN PORTIONS OF THE FA HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. TEMPERATURES WILL ONLY DROP DOWN INTO THE MIDDLE 60S WEDNESDAY NIGHT AS SOUTHERLY FLOW CONTINUES ACROSS THE FA. && .LONG TERM /THURSDAY THROUGH TUESDAY/... MODELS INDICATE A PERIOD OF WARM BUT UNSETTLED WEATHER. OVERALL PATTERN WILL FEATURE AN UPPER RIDGE WITH NUMEROUS DISTURBANCES INTERACTING WITH AN UNSTABLE AIRMASS TO PRODUCE THUNDERSTORMS FROM TIME TO TIME. DRY WEATHER IS EXPECTED THURSDAY WITH WEAK HIGH PRESSURE AT THE SURFACE AND LACK OF UPPER SUPPORT. SHORT WAVES ALOFT COUPLED WITH A WEAK SURFACE BOUNDARY WILL PROVIDE A GOOD CHANCE FOR THUNDERSTORMS FRIDAY AFTERNOON AND EVENING. FOR SATURDAY AND SUNDAY...THE PRIMARY THREAT FOR THUNDERSTORMS WILL SHIFT SOUTH NEAR THE OHIO RIVER AS THE BOUNDARY BECOMES NEARLY STATIONARY OVER KENTUCKY. A CHANCE OF THUNDERSTORMS WILL OVERSPREAD THE AREA BY LATE MONDAY AS A STRONGER DISTURBANCE MOVES ALONG THE NORTHERN PERIPHERY OF THE UPPER RIDGE. WEAK HIGH PRESSURE AND DRIER WEATHER MAY ENTER THE PICTURE ON TUESDAY. HIGHS UP IN THE 80S THURSDAY AND FRIDAY WILL SLIP BACK TOWARD NORMAL READINGS AROUND 70 BY TUESDAY. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... BAND OF SHOWERS AND THUNDERSTORMS WILL LIFT NORTHEAST ACROSS THE REGION AT THE BEGINNING OF THE PERIOD. THESE HAVE ALREADY PASSED THE CINCINNATI TERMINALS. KDAY SHOULD BE IMPACTED WITH A REASONABLE CHANCE AT KILN AND INTO COLUMBUS. APPEARS THAT IMPACTS WILL BE LIMITED IN TIME AND REDUCTION IN FLIGHT CATEGORY. HOWEVER GUIDANCE IS SUGGESTING THAT ADDITIONAL STORMS WILL DEVELOP TO THE WEST AND SWEEP ACROSS THE TERMINALS BETWEEN 21Z AND 01Z. THESE STORMS COULD BE STRONGER ALTHOUGH UNCERTAINTY PRECLUDES LOWERING CONDITIONS TOO MUCH. AFTER THAT ROUND OF CONVECTION THERE IS CONSIDERABLE UNCERTAINTY WHETHER THERE WILL BE ANY MORE PRECIPITATION OVERNIGHT. SO HAVE JUST KEPT CONDITIONS VFR UNTIL APPROACHING 12Z WHEN SOME MIST MIGHT REDUCE VISIBILITIES AT MOST LOCATIONS. SCATTERED CUMULUS WILL OCCUR LATE IN THE PERIOD WITH SOUTH SOUTHWEST WINDS INCREASING WITH SOME GUSTS. OUTLOOK...THUNDERSTORMS POSSIBLE FRIDAY INTO SUNDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...NOVAK NEAR TERM...NOVAK SHORT TERM...NOVAK LONG TERM...CONIGLIO AVIATION...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 424 PM EDT TUE MAY 1 2012 OHZ026-034-035-022030- HARDIN-MERCER-AUGLAIZE- 424 PM EDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL OHIO. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION THROUGH THE EARLY EVENING HOURS. SEVERE WEATHER IS NOT EXPECTED ALTHOUGH THERE COULD BE SOME SMALL HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ042>046-051>056-065-074-022030- DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-FAIRFIELD-HOCKING- 424 PM EDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO AND MIAMI VALLEY OF OHIO. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION THIS EVENING. A FEW STORMS MAY PRODUCE LARGE HAIL AND DAMAGING WINDS THIS EVENING. AN ISOLATED TORNADO AND LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ060>064-070>073-077>082- 088-022030- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-PREBLE-MONTGOMERY-GREENE- FAYETTE OH-PICKAWAY-BUTLER-WARREN-CLINTON-ROSS-HAMILTON-CLERMONT- BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 424 PM EDT TUE MAY 1 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TONIGHT. THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS EVENING. DAMAGING WINDS...HAIL...AND TORNADOES WILL BE POSSIBLE WITH THESE STORMS. IN ADDITION... LOCALLY HEAVY RAINFALL MAY ALSO OCCUR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER CONDITIONS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT TUE MAY 1 2012
INZ050-058-059-066-073-074-OHZ042-060-070-012045-
UNION IN-FRANKLIN IN-DEARBORN IN-FAYETTE IN-WAYNE IN-RIPLEY IN-
BUTLER OH-DARKE OH-PREBLE OH-
350 PM EDT TUE MAY 1 2012
...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT THE WHITEWATER AND
MIAMI VALLEYS LATE THIS AFTERNOON...
AT 345 PM EDT...RADAR INDICATED RAPIDLY DEVELOPING THUNDERSTORMS
ACROSS CENTRAL INDIANA. THESE STORMS WERE MOVING NORTHEAST AT 45 MPH
AND WILL TRACK INTO THE MIAMI AND WHITEWATER VALLEYS BETWEEN 445 PM
AND 6 PM.
DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE POSSIBLE WITH THESE
STORMS.
IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN CAN
BE EXPECTED WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...BATESVILLE...
OLDENBURG...WEST COLLEGE CORNER...RICHMOND...LIBERTY...HAGERSTOWN...
FOUNTAIN CITY...DUBLIN...CONNERSVILLE...CENTERVILLE...CAMBRIDGE CITY
AND BROOKVILLE.
ALSO...HAMBURG...BUENA VISTA...ANDERSONVILLE...GLENWOOD...
PEPPERTOWN...PENNTOWN...LAUREL AND COLUMBIA ARE NEAR THE PATH OF
THESE RAPIDLY DEVELOPING THUNDERSTORMS.
DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. WATER WILL
POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
IF YOU ARE LOCATED IN THIS REGION...STAYED TUNED TO LOCAL MEDIA OR
NOAA WEATHER RADIO FOR POSSIBLE WARNINGS.
LAT...LON 3927 8530 3979 8531 3980 8523 3989 8521
4001 8503 4001 8482 4016 8480 3931 8477
3930 8482 3926 8482 3920 8542SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
436 PM EDT TUE MAY 1 2012
INZ080-KYZ089>091-012130-
SWITZERLAND IN-BOONE KY-CARROLL KY-GALLATIN KY-
436 PM EDT TUE MAY 1 2012
...A RAPIDLY DEVELOPING THUNDERSTORM WILL AFFECT GALLATIN...
CARROLL...BOONE AND SWITZERLAND COUNTIES THROUGH 530 PM EDT...
AT 435 PM EDT...RADAR INDICATED A THUNDERSTORM NEAR LOCUST...MOVING
EAST AT 35 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...CARROLLTON...VEVAY...
WARSAW...WALTON...UNION AND FLORENCE.
ALSO...LOCUST...PRESTONVILLE...GENERAL BUTLER STATE PARK...ENGLISH...
BRAYTOWN...LANGSTAFF...MOOREFIELD AND EASTERDAY ARE NEAR THE PATH OF
THIS RAPIDLY DEVELOPING THUNDERSTORM.
LAT...LON 3874 8533 3874 8525 3870 8521 3880 8521
3890 8492 3890 8487 3892 8488 3901 8463
3888 8460 3881 8461 3877 8468 3877 8477
3871 8480 3870 8487 3863 8499 3858 8522
3863 8523 3873 8534PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
455 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 5 NW LAWRENCEBURG 39.15N 84.94W
05/01/2012 M0.50 INCH DEARBORN IN TRAINED SPOTTER
&&
BCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
459 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL SUNMAN 39.23N 85.10W
05/01/2012 M1.00 INCH RIPLEY IN BROADCAST MEDIA
&&
ANOVAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
502 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM HAIL 5 NW LAWRENCEBURG 39.15N 84.94W
05/01/2012 M1.00 INCH DEARBORN IN TRAINED SPOTTER
&&
BCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
505 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL GUILFORD 39.17N 84.91W
05/01/2012 M1.00 INCH DEARBORN IN TRAINED SPOTTER
&&
BCThe Louisville radar (KLVX), 106 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
5 hail. Local standard time, as filed.
Hail damage occurred to cars and broke a sky light.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381314, 381315, 381316, 381328, 381329.